New Mexico, 2011

High Wind in New Mexico, May 9, 2011

May 9, 2011 · NWS ABQ · 5 events in 5 counties and zones

An unseasonably strong upper level low pressure system over the Great Basin combined with a deep surface low pressure center over eastern Colorado produced widespread strong winds across New Mexico. The strongest winds developed over the west central plateau and western mountains as well as along and east of much of the central mountain chain, surrounding highlands, and adjacent plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably strong upper level low pressure system over the Great Basin combined with a deep surface low pressure center over eastern Colorado produced widespread strong winds across New Mexico. The strongest winds developed over the west central plateau and western mountains as well as along and east of much of the central mountain chain, surrounding highlands, and adjacent plains. Numerous reports of gusts between 55 and 63 mph were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 9, 2:18 AM MST, 6 hours 12 minutes earlier.

Area forecast discussion, May 9, 2:18 AM MST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 AM MDT MON MAY 9 2011

...WINDY AND DRY CONDITIONS WILL BE PREVALENT ACROSS NEW MEXICO
TODAY...

.DISCUSSION...UPPER LOW IS CURRENTLY CHURNING AWAY OVER
OREGON...AND ONLY MAKING A SLUGGISH PACE TO THE SOUTHEAST.
REGARDLESS THE SOUTHWESTERLIES ALOFT HAVE RESPONDED UPWARD WITH 50
TO 60 KT NOTED AT 6 KM AGL PER AZTEC AND WHITE SANDS WIND
PROFILERS. THIS TREND WILL CONTINUE INTO THE DAY WITH THE LEE SIDE
SURFACE LOW BOTTOMING OUT NEAR 989 MB AND ADDING AN INCREASED
SURFACE GRADIENT. THIS WILL CERTAINLY BE A STRONG WIND EVENT...BUT
WILL NOT BE AS SEVERE AS SOME HAVE BEEN THUS FAR THIS SPRING.
INHERITED WIND ADVISORY/WARNING HIGHLIGHTS HAVE REMAINED IN TACT.

FROM A PRECIPITATION STANDPOINT...COVERAGE WILL BE CONFINED TO THE
FAR NORTHWESTERN ZONES WITH ONLY MEAGER CHANCES TODAY FOR
MEASURABLE AMOUNTS. OUTSIDE OF THESE AREAS...PRECIPITATION WILL BE
AN UNATTAINABLE LUXURY THAT REMAINING ZONES JUST WONT HAVE...BUT
RATHER SINGLE DIGIT HUMIDITIES AND SUB-ZERO DEWPOINTS THAT WILL
ENHANCE CRITICAL TO EXTREME FIRE WEATHER CONDITIONS.

WARM SOUTHWESTERLY FLOW OVER MOST OF THE STATE SHOULD IMPLY WARM
OVERNIGHT TEMPS TONIGHT...SO HAVE HEDGED ABOVE MOS TEMPERATURE
GUIDANCE. STRONGEST BELT OF MID LEVEL WINDS WILL ALSO BISECT NEW
MEXICO TONIGHT AS THE LOW SPLITS...SHEDDING ONE PIECE OF ENERGY
FAR INTO THE NORTHERN GREAT PLAINS WHILE THE WESTERN- MOST PIECE
DIVES INTO ARIZONA. THE TREND OF TAKING THIS LATTER VORT MAX
FARTHER SOUTH HAS CONTINUED THE PAST FEW MODEL RUNS. IT DOES NOT
LOOK AS THOUGH THE SYSTEM WILL BE ABLE TO FULLY TAP INTO THE
SUBTROPICAL MOISTURE FARTHER SOUTH...BUT IT WILL COME CLOSE...JUST
ENOUGH TO TEASE NEW MEXICO WITH INCREASED CLOUD COVER GOING INTO
THE DAYTIME TUESDAY. BY LATE TUESDAY AFTERNOON THE CENTER OF THE
LOW WILL BE IN CENTRAL ARIZONA...SHIFTING THE STRONGEST WINDS
FARTHER SOUTH AND EAST WITH FAIRLY SPARSE PRECIPITATION COVERAGE
CONTINUING IN THE NORTHWESTERN ZONES. MAY NEED A WIND ADVISORY FOR
SOME SOUTH CENTRAL TO EASTERN ZONES FOR TUESDAY...BUT WILL GET
THROUGH TODAY/S EVENT BEFORE PINPOINTING THAT.

INTO WEDNESDAY MORNING AND MID DAY WEDNESDAY THE LOW WILL LIFT
NORTHEASTWARD...PASSING OVER THE NORTHERN TIER OF NEW MEXICO. THIS
TIME FRAME STILL APPEARS TO BE THE BEST WINDOW OF OPPORTUNITY FOR
PRECIPITATION...AND WITH THE MORE SOUTHWARD TRACK OF THE LOW POPS
WERE EXTENDED A BIT FARTHER SOUTH. STILL THE BULK OF THIS SHOULD
STAY NORTH OF I-40. THE COLDER CORE OF THIS SYSTEM WILL HOST SOME
TEMPERATURES FALLING TO 0 TO -3 C AT H7...AND SOME NORTHERN
MOUNTAINS COULD TALLY A COUPLE TO A FEW INCHES. TEMPERATURES WILL
BE NOTABLY COOLER AREAWIDE WEDNESDAY WITH THE PASSAGE OF THE
SYSTEM AND ASSOCIATED FRONT.

RIDGE QUICKLY ESTABLISHES ITSELF ON THURSDAY IN A BLOCKING PATTERN
TO FINISH UP THE WORK WEEK. BY SATURDAY A QUICK MOVING SHORT WAVE
TROUGH UNDERCUTS THE WESTERN CONUS LOW AND RIDES UP OVER THE RIDGE
AXIS IN NEW MEXICO. THIS COULD PROVIDE SOME MID LEVEL MOISTURE AND
DYNAMICS TO THE OTHER LOWER TROPOSPHERIC INGREDIENT...MOISTURE IN
THE EAST VIA A BACK DOOR FRONTAL AND DRYLINE INTRUSION. ISOLATED
POPS HAVE BEEN BUILT IN TO ACCOUNT FOR THIS REGIME. WINDS WILL
LIKELY RETURN BY LATE NEXT WEEK AS THE RIDGE GETS WORKED ON BY
FORCES TO THE WEST AND SLOWLY ERODES AWAY.

52

&&

.AVIATION...STRONG WINDS AND AREAS OF BLOWING DUST WILL BE THE
MAIN CONCERNS FOR MUCH OF NEW MEXICO TODAY. EXPECT THE STRONGEST
WINDS FROM LATE MORNING THROUGH LATE AFTERNOON WITH SUSTAINED
WESTERLY WINDS OF 25 TO 40 KTS WITH GUSTS BETWEEN 40 TO 50 KTS
EXPECTED. THE STRONGEST WINDS WILL LIKELY OCCUR OVER THE WESTERN
HIGH TERRAIN AND ALONG I-40 FROM CLINES CORNERS TO TUCUMCARI.
BLOWING DUST WILL REDUCE VISIBILITIES TO BELOW ONE MILE AT TIMES.
OVER THE NORTHERN HIGH TERRAIN..PARTICULARLY THE NORTHWEST
MOUNTAINS...EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING WITH SOME SNOW POSSIBLE ABOVE 7500 FEET
OVERNIGHT INTO TUESDAY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW

&&

.FIRE WEATHER...CRITICAL TO EXTREMELY CRITICAL CONDITIONS EXPECTED
TODAY THROUGH WEDNESDAY.

THE CURRENT PATTERN SETUP WILL BE ONE OF A FIRE WEATHER GROWING
PATTERN WITH STRONG WINDS AND EXTREMELY DRY CONDITIONS EXPECTED.
EXPECT THE WORST CONDITIONS TO OCCUR ALONG AND EAST OF THE CENTRAL
MOUNTAINS...ESPECIALLY FROM THE SANDIA MANZANOS EAST ACROSS CLINES
CORNERS TO TUCUMCARI AS TEMPERATURES SOAR TO SOME 10 TO 15 DEGREES
ABOVE NORMAL COUPLED WITH HUMIDITIES IN THE 2 TO 6 PERCENT RANGE...
WINDS FREQUENTLY GUSTING BETWEEN 45 AND 60 MPH AND HAINES INDICES OF
5 AND 6. THIS WILL BE THE ZONE OF EXTREMELY CRITICAL CONDITIONS
TODAY. EXPECT PUTRID OVERNIGHT RECOVERIES ONCE AGAIN MAINLY FROM THE
RIO GRANDE VALLEY EAST TO WEST TEXAS WITH FAIR TO POOR RECOVERIES
OVER THE WEST. ISOLATED TO SCATTERED WETTING PRECIPITATION IS STILL
A POSSIBILITY OVER THE NORTHWEST MOUNTAINS THIS AFTERNOON INTO
TONIGHT BUT NOT MUCH QPF EXPECTED.

CONFIDENCE FOR CRITICAL CONDITIONS HAS INCREASED ENOUGH TO UPGRADE
THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR TUESDAY. ONCE AGAIN
THE MAIN THREAT AREAS WILL BE ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN ALTHOUGH WE DO EXPECT CRITICAL CONDITIONS TO OCCUR OVER THE
SOUTHWEST. TEMPERATURES WILL BE COOLER WITH BELOW NORMAL READINGS
FORECAST FROM THE CENTRAL HIGHLANDS WEST BUT STILL EXPECTING ABOVE
NORMAL TEMPS ACROSS THE EASTERN PLAINS WHERE THE HIGHEST LIKELIHOOD
FOR CRITICAL CONDITIONS WILL OCCUR. DUE TO THE COOLER MAX
TEMPERATURES...WE EXPECT GOOD OVERNIGHT RECOVERIES TUESDAY NIGHT
INTO WEDNESDAY MORNING CENTRAL AND WEST BUT REMAINING POOR OVER THE
EAST.

COOLER TEMPERATURES WILL PERSIST INTO WEDNESDAY WITH READINGS SOME
10 TO 20 DEGREES BELOW NORMAL EXPECTED FROM THE CENTRAL MOUNTAINS
AND POINTS WEST. THREAT FOR STRONG WINDS AND VERY DRY CONDITIONS LAP
OVER INTO WEDNESDAY GENERALLY TO THE EAST OF THE CENTRAL MOUNTAIN
CHAIN AND ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS. SOUTHERN
PORTIONS OF THE RIO GRANDE VALLEY MAY ALSO BE AFFECTED. AM CONCERNED
THAT THE COOLER TEMPS MAY OFFSET CRITICAL CONDITIONS BY KEEPING RH
VALUES UP A BIT. HIGHEST CONFIDENCE FOR RED FLAG WOULD BE OVER THE
EAST CENTRAL AND SOUTHEAST. WILL ALLOW THE DAY SHIFT TO HAVE A
FURTHER INSPECTION OF THE THREAT AND WILL HOLD OFF ON A WATCH FOR
NOW.

UPPER RIDGE WILL GRADUALLY SETTLE INTO THE LAND OF ENCHANTMENT BY
THURSDAY AND FRIDAY WITH LESS WIND EXPECTED. THIS WILL SQUASH THE
THREAT FOR CRITICAL CONDITIONS. LONG RANGE GFS AND ECMWF STILL
INDICATE MOISTURE BEING DRAWN NORTH UNDER THE RIDGE AXIS BY NEXT
WEEKEND WITH INCREASING CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY
OVER THE EAST. MODELS HAVE INDICATED AN OMEGA BLOCKING PATTERN THE
PAST FEW DAYS AND TRENDS OF THIS PATTERN SEEM TO CONTINUE IN THE GFS
THROUGH THE MIDDLE OF NEXT WEEK.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  70  39  66  40 /  20  10  10  30
DULCE...........................  67  32  64  31 /  20  10  20  30
CUBA............................  71  36  65  32 /   5   5  10  20
GALLUP..........................  67  34  61  32 /   5   5  10  20
EL MORRO........................  68  33  58  28 /   5   5   5  10
GRANTS..........................  73  40  64  35 /   5   5   5  10
QUEMADO.........................  72  37  63  30 /   0   0   5   5
GLENWOOD........................  81  45  71  40 /   0   0   5   0
CHAMA...........................  65  32  57  30 /  20  10  20  30
LOS ALAMOS......................  69  44  64  40 /   5   5   5  10
PECOS...........................  70  42  64  35 /   0   0   0   5
CERRO/QUESTA....................  68  36  62  34 /   5   5   5  20
RED RIVER.......................  61  34  55  29 /   5   5   5  30
ANGEL FIRE......................  64  36  59  31 /   5   5   0  20
TAOS............................  72  37  65  35 /   5   5   5  10
MORA............................  70  41  63  36 /   5   0   0  10
ESPANOLA........................  79  40  72  38 /   5   5   5  10
SANTA FE........................  75  43  67  37 /   5   0   0   5
SANTA FE AIRPORT................  77  43  70  39 /   5   0   0   5
ALBUQUERQUE FOOTHILLS...........  79  51  71  44 /   0   0   0   5
ALBUQUERQUE HEIGHTS.............  80  54  72  46 /   0   0   0   0
ALBUQUERQUE VALLEY..............  82  49  74  43 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  82  51  74  44 /   0   0   5   5
LOS LUNAS.......................  83  49  76  43 /   0   0   0   0
RIO RANCHO......................  81  51  73  43 /   0   0   5   5
SOCORRO.........................  85  54  79  46 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  77  45  71  37 /   0   0   0   0
TIJERAS.........................  79  49  72  43 /   0   0   0   0
MORIARTY/ESTANCIA...............  80  42  70  40 /   0   0   0   0
CLINES CORNERS..................  77  44  67  37 /   0   0   0   0
GRAN QUIVIRA....................  80  48  71  41 /   0   0   0   0
CARRIZOZO.......................  81  53  76  47 /   0   0   0   0
RUIDOSO.........................  77  50  67  41 /   0   0   0   0
CAPULIN.........................  80  44  74  42 /   0   0   0  10
RATON...........................  81  43  76  43 /   0   0   0  10
SPRINGER........................  82  46  76  42 /   0   0   0   5
LAS VEGAS.......................  76  45  70  39 /   0   0   0   5
CLAYTON.........................  89  51  82  47 /   0   0   0   0
ROY.............................  84  51  76  45 /   0   0   0   5
CONCHAS.........................  91  55  84  48 /   0   0   0   0
SANTA ROSA......................  87  54  82  48 /   0   0   0   0
TUCUMCARI.......................  92  56  87  49 /   0   0   0   0
CLOVIS..........................  90  54  85  49 /   0   0   0   0
PORTALES........................  92  54  87  49 /   0   0   0   0
FORT SUMNER.....................  91  58  86  49 /   0   0   0   0
ROSWELL.........................  94  59  90  53 /   0   0   0   0
PICACHO.........................  88  58  82  50 /   0   0   0   0
ELK.............................  84  56  76  47 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...
NMZ505-506-508-515-521>524-526-528-529-531>533-539-540.

RED FLAG WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ101>109.

RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...NMZ103-104-106>109.

WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...
NMZ501>504-507-509>514-516>520-525-527-530-534>538.

&&

52/17
Hazardous weather outlook, May 9, 4:47 AM MST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 AM MDT MON MAY 9 2011

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
547 AM MDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP TODAY THROUGHOUT NORTHERN AND
CENTRAL NEW MEXICO. AREAS WITHIN THE HIGHER TERRAIN OF WESTERN AND
CENTRAL PARTS OF THE STATE ARE EXPECTED TO OBSERVE THE STRONGEST
WINDS WITH OCCASIONAL GUSTS TO 60 MPH.

CRITICAL FIRE WEATHER CONDITIONS ARE ALSO EXPECTED THROUGHOUT
MOST OF NORTHERN AND CENTRAL NEW MEXICO TODAY DUE TO STRONG WINDS
AND VERY LOW HUMIDITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONGEST WINDS WILL SHIFT INTO THE MIDDLE RIO GRANDE VALLEY...THE
SOUTH CENTRAL MOUNTAINS...AND THE EASTERN PLAINS ON TUESDAY WHERE
AGAIN CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED.

BREEZY TO WINDY CONDITIONS WILL BE COMMON OVER MUCH OF THE AREA ON
WEDNESDAY. SOME BRIEF AND LOCALIZED CRITICAL FIRE WEATHER
CONDITIONS MAY BE POSSIBLE IN THE CENTRAL HIGHLANDS AND SOME OF
THE ADJACENT EAST CENTRAL HIGH PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR HIGH WIND
GUSTS EXCEEDING 50 MPH TO THE ALBUQUERQUE NATIONAL WEATHER SERVICE
AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.

52

Event by event

5 high wind. Local standard time, as filed.

High Wind, Southwest Mountains

When
May 9, 8:30 AM MST to 1:30 PM MST
Where
Southwest Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Other Federal Agency

The Magdalena Ridge Observatory recorded high wind gusts for several hours. The peak wind gusts of 67 mph occurred between 9 and 11 am MST.

High Wind, South Central Mountains

When
May 9, 9:15 AM MST to 2:00 PM MST
Where
South Central Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS

The Sierra Blanca AWOS as well as the Smokey Bear RAWS reported peak wind gusts of 63 mph. Both also recorded high wind gusts for several hours.

High Wind, Eastern Lincoln County

When
May 9, 11:30 AM MST to 1:30 PM MST
Where
Eastern Lincoln County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency

The Columbia Scientific Balloon Facility's Transwestern Pump Station northeast of Encinoso recorded a peak wind gust of 61 mph at 115 pm MST, though a 58 mph gust was recorded as early as 1130 am MST.

High Wind, Santa Fe Metro Area

When
May 9, 2:02 PM MST
Where
Santa Fe Metro Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The Santa Fe ASOS recorded a peak wind gust of 60 mph, which was likely aided by microburst winds.

High Wind, Central Highlands

When
May 9, 3:22 PM MST
Where
Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

The Clines Corners ASOS recorded a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290270, 290274, 290272, 290275, 290276.